Opiate withdrawal can become unbearable at times and force the person to relapse. In such circumstances, being familiar with opiate withdrawal symptoms is a definite advantage as it can help the person be prepared for what is coming his way.
The term ‘opiate’ refers to any of the various narcotic opioid alkaloids found in the opium poppy plant. Opiates are either constituents or compounds, which are obtained from the constituents, of opium. They are obtained from the latex sap of the opium poppy. On one hand, we have morphine, codeine, papaverine, and thebaine; the major opiates of opium, and on the other, we have heroin, hydrocodone, and oxycodone, which are synthetic opiates that are derived from major opiates. As with any other addiction, even opiate addiction is very difficult to get rid of, and has quite a few withdrawal symptoms associated with it.
If you thought a person can only get addicted to illegal drugs, such as heroin, you are wrong. A person can also get addicted to opiates like oxycodone and hydrocodone, which are found in various prescription drugs. In fact, such cases of addiction are worse than the cases of drug abuse as the person doesn’t quite realize that he is getting addicted to ‘something’, and by the time he does, it’s usually too late.
Opiate Withdrawal Signs and Symptoms
Opiates, being highly addictive in nature, can trigger a series of withdrawal symptoms if they are abruptly discontinued after prolonged use. In case of illegal drugs, the person may decide to quit substance abuse and that, in turn, might trigger withdrawal. In case of prescribed drugs though, the withdrawal occurs when the person discontinues opiate-based medication. Most of the people find it difficult to cope with these symptoms, which subsequently makes them vulnerable to relapse.
Most common withdrawal symptoms may range from minor health issues, like vomiting and headache, to major complications, which require hospitalization. While some of these symptoms surface within 48 hours from the last dose, some will take even longer to surface. The degree of opiate withdrawal symptoms depends on the type of opiates in question and how long it was being abused. Some commonly observed withdrawal symptoms include …
- Abdominal cramps
- Dilated pupils
- Goose bumps
- Excessive tears
- Muscle aches
- Runny nose
Additionally, those undergoing opiate withdrawal may also experience bouts of depression at times.
If the addiction is traced to prescribed medication, then the person is more likely to treat opiate withdrawal symptoms as the symptoms of the underlying ailment, i.e., the ailment for which the particular medication was prescribed. This will only make things worse because he will continue with the medication in question, which, in turn, will make it even more difficult to get rid of the addiction. In fact, it may even result in life-threatening relapse at times.
Can Opiate Withdrawal Cause Death?
A high dose of opiates can cause a cardiac arrest or some respiratory problem, which might eventually result in death. Life-threatening drug overdose can also occur when the person returns to drug abuse after staying away for a significant period. When the person stops using a particular drug, his tolerance levels for the same decrease by a great extent. In such circumstances, even a small amount of the drug can lead to fatal overdose.
How to Deal With Opiate Withdrawal?
The cold turkey method doesn’t necessarily work for everybody, and furthermore, if you are dealing with opiates, the same is best avoided. A much better option is to taper off slowly before coming to a complete halt. Easier said than done, no doubt, but not impossible. In order to make things easier, you can …
- … take some time off from work.
- … seek help from people around you.
- … keep yourself engrossed in things you like to do.
- … take some rest.
- … drink plenty of water.
Withdrawal symptoms will surface in this case as well, but they will be relatively mild, and thus, a lot easier to deal with. As soon as any of these symptoms start surfacing, you can treat it with necessary medication. Amidst all this, you will also start feeling weak, especially from the second day onwards. In order to energize yourself, you will have to eat proper food and may even have to take some health supplements. Drinking plenty of water will help you detox by flushing out all the toxins from the body.
There is no questioning the fact that these withdrawal symptoms make it difficult for people to get rid of opiate addiction. One has to have strong determination in order to fight them. It’s not so easy, as time and again the person will be forced to take the drug for one last time, thus making it impossible to get rid of. The best option, therefore, is to opt for drug rehab under the watchful eyes of the experts … away from opiates and other such harmful substances.
Disclaimer: This article is for informative purposes only and should not be used as a replacement for expert medical advice.